Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2016, 7:42 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2016, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 26, 2016, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
880
WUUS53 KFSD 270042
SVRFSD
SDC023-053-270130-
/O.NEW.KFSD.SV.W.0140.160727T0042Z-160727T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IONA...OR 19
MILES EAST OF WINNER...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GREGORY AROUND 820 PM CDT.
BURKE AROUND 830 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DIXON IN
GREGORY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9953 4350 9925 4337 9898 4303 9941
4313 9953
TIME...MOT...LOC 0041Z 327DEG 22KT 4347 9949
HAIL...1.50IN
WIND...60MPH
$$
HANKO2 follow-up statements
776
WWUS53 KFSD 270112
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUL 26 2016
SDC023-270121-
/O.CAN.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
CHARLES MIX SD-
812 PM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
4313 9953
TIME...MOT...LOC 0111Z 292DEG 24KT 4334 9944
$$
SDC053-270130-
/O.CON.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
GREGORY SD-
812 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN GREGORY COUNTY...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GREGORY...OR 21 MILES EAST OF WINNER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
GREGORY AROUND 820 PM CDT.
BURKE AROUND 830 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DIXON IN
GREGORY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
4313 9953
TIME...MOT...LOC 0111Z 292DEG 24KT 4334 9944
HAIL...1.00IN
WIND...60MPH
$$
HANKO631
WWUS53 KFSD 270124
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUL 26 2016
SDC053-270134-
/O.EXP.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
GREGORY SD-
824 PM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREGORY COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
4313 9953
TIME...MOT...LOC 0123Z 327DEG 22KT 4334 9944
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:51 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 26, 2:51 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 251 PM CDT TUE JUL 26 2016 .SHORT TERM...(This evening through Wednesday) Issued at 250 PM CDT Tue Jul 26 2016 Tough forecast this evening as an outflow from the thunderstorms earlier today in northwest South Dakota pushed into central South Dakota and have spawned a few thunderstorms. A couple of the updrafts interacted with an outflow dropping south and briefly rotated for about 5 to 10 minutes. The storms will struggle to spread east with slow storm motion as well as more stable air to the east. Both low and high resolution models have really struggled with set up today but the latest HRRR-EXP seems to be on track a little more. It seems like development in central South Dakota north of Chamberlain will be difficult as much more stable air has filled in behind this convection, with the more unstable air across south central SD. Suspect that this is the area with the best chance for stronger updrafts into the evening. Severe not highly likely but an isolated wind gust to 65 mph and hail possibly to half dollars will be the main threat. A good chance that this diurnally driven activity will continue to drift south and then attention will turn to the weak incoming upper level wave, which should move into central SD by 9z to 12z and into southwest MN and northwest IA by about 15z to 18z. This will suppress the more unstable air towards the Missouri River so will see a mid range chance for showers and thunderstorms through the day with an increasing chance towards Sioux City and northwest Iowa late in the afternoon. Deep layer shear and instability both support an isolated threat for severe with 60 mph winds and quarter sized hail the main threats. .LONG TERM...(Wednesday night through Tuesday) Issued at 250 PM CDT Tue Jul 26 2016 Tough forecast for the Wednesday night time frame, with little model agreement in terms of timing of the short wave. NAM and Canadian are a bit more progressive, shifting things east of the bulk of the forecast area by 00z. The GFS and ECMWF are slower, with lingering showers and storms east of I-29 through at least the evening hours. Depending on which model one chooses, instability can vary from 1000-2000 J/kg of CAPE. With mid-level shear, could see a storm or two approach severe limits supporting general to marginal severe weather outlook. Have continued to trend down pops for Thursday time frame. Little agreement amongst the models on Friday as short wave train moves from northwest to southeast through the region. Not much in the way of instability with moist adiabatic lapse rates, but could see a few scattered showers and thunderstorms. Favored area based on the trajectory of the short waves would be across the southwestern half of the forecast area...mainly into south central South Dakota and northeast Nebraska. Temperatures look to mainly be below normal through Saturday, but warm on Sunday through Tuesday as upper level ridge builds in and southerly flow dominates. Still could see some periodic precipitation chances during that time frame, but is hard to predict when and where. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Jul 26 2016 VFR through the period. Isolated to scattered thunderstorms along and west of the James River Valley through the evening, with the chances expanding east through the night. Additional shower and thunderstorm activity will remain possible through Wednesday morning. Brief MVFR conditions will be possible within the stronger thunderstorms. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...BT AVIATION...08
Hazardous weather outlook, Jul 26, 4:37 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 AM CDT TUE JUL 26 2016 SDZ050-052-057-058-063-064-068-270945- GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A BROKEN LINE ACROSS CENTRAL SOUTH DAKOTA BY VERY EARLY EVENING...AND THESE STORMS SHOULD PROGRESS ACROSS AREAS WEST OF THE JAMES RIVER DURING THE EVENING HOURS. WHILE STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE...A HIGHER THREAT WILL BE FOR DAMAGING WINDS UP TO AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE POSSIBLE IN THE AFTERNOON SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 7 PM AND MIDNIGHT. IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>067-069>071-270945- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-NOBLES- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON- TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE IN DURING THE EVENING AND EARLY OVERNIGHT HOURS. WHILE STORMS WILL LIKELY BE WEAKENING AS THEY MOVE INTO THE AREA LATER IN THE NIGHT TOWARD INTERSTATE 29...AN ISOLATED STORM WILL BE CAPABLE OF WIND GUSTS TO 60 MPH...WITH A LESSER THREAT FOR HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING GENERALLY SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 8 PM AND 1 AM. IAZ002-003-013-014-021-022-032-MNZ081-090-270945- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- COTTONWOOD-JACKSON- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL MOVE INTO THE REGION WITH A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN BY FRIDAY AND FRIDAY NIGHT. A FEW STORMS ON WEDNESDAY AFTERNOON AND EVENING COULD BE SEVERE SOUTH OF INTERSTATE 90 WITH LARGE HAIL AND DAMAGING WIND. AFTER WEDNESDAY...THE THREAT OF SEVERE WEATHER APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.